A second Wronskian formulation of the Boussinesq equation. (English) Zbl 1159.37425

Summary: A Wronskian formulation leading to rational solutions is presented for the Boussinesq equation. It involves third-order linear partial differential equations, whose representative systems are systematically solved. The resulting solutions formulas provide a direct but powerful approach for constructing rational solutions, positon solutions and complexiton solutions to the Boussinesq equation. Various examples of exact solutions of those three kinds are computed. The newly presented Wronskian formulation is different from the one previously presented by Ch.-X. Li et al. [Inverse Probl. 23, No. 1, 279–296 (2007; Zbl 1111.35044)], which does not yield rational solutions.


37K10 Completely integrable infinite-dimensional Hamiltonian and Lagrangian systems, integration methods, integrability tests, integrable hierarchies (KdV, KP, Toda, etc.)
35Q58 Other completely integrable PDE (MSC2000)
35Q51 Soliton equations


Zbl 1111.35044
Full Text: DOI


[1] Freeman, N.C.; Nimmo, J.J.C., Soliton solutions of the Korteweg-de Vries and Kadomtsev-Petviashvili equations: the Wronskian technique, Phys. lett. A, 95, 1-3, (1983) · Zbl 0588.35077
[2] Matveev, V.B., Positon – positon and soliton – positon collisions: KdV case, Phys. lett. A, 166, 205-208, (1992), Generalized Wronskian formula for solutions of the KdV equations: First applications, 166 (1992) 209-212
[3] Ma, W.X., Wronskians, generalized Wronskians and solutions to the Korteweg-de Vries equation, Chaos solitons fractals, 19, 163-170, (2004) · Zbl 1068.35138
[4] Ma, W.X.; Maruno, K., Complexiton solutions of the Toda lattice equation, Physica A, 343, 219-237, (2004)
[5] Ma, W.X.; You, Y., Rational solutions of the Toda lattice equation in Casoratian form, Chaos solitons fractals, 22, 395-406, (2004) · Zbl 1090.37053
[6] Ma, W.X., Mixed rational-soliton solutions to the Toda lattice equation, (), 711-720 · Zbl 1156.35476
[7] Arkadiev, V.A.; Pogrebkov, A.K.; Polivanov, M.K., Singular solutions of the KdV equation and the method of the inverse problem, Zap. nauchn. sem. leningrad. otdel. mat. inst. Steklov (LOMI), 133, 17-37, (1984) · Zbl 0571.35094
[8] Stahlhofen, A.A.; Matveev, V.B., Positons for the Toda lattice and related spectral problems, J. phys. A, 28, 1957-1965, (1995) · Zbl 0843.58071
[9] Rasinariu, C.; Sukhatme, U.; Khare, A., Negaton and positon solutions of the KdV and mkdv hierarchy, J. phys. A, 29, 1803-1823, (1996) · Zbl 0914.35119
[10] Maruno, K.; Ma, W.X.; Oikawa, M., Generalized Casorati determinant and positon-negaton-type solutions of the Toda lattice equation, J. phys. soc. Japan, 73, 831-837, (2004) · Zbl 1053.37063
[11] Ma, W.X., Complexiton solutions to the Korteweg-de Vries equation, Phys. lett. A, 301, 35-44, (2002) · Zbl 0997.35066
[12] Ma, W.X., Complexiton solutions of the Korteweg-de Vries equation with self-consistent sources, Chaos solitons fractals, 26, 1453-1458, (2005) · Zbl 1098.37064
[13] Ma, W.X., Complexiton solutions to integrable equations, Nonlinear anal., 63, e2461-e2471, (2005) · Zbl 1224.37035
[14] Boussinesq, J., Théorie de lintumescence appelée onde solitaire ou de translation se propageant dans un canal rectangulaire, C. R. acad. sci. Paris, 72, 755-759, (1871), Théorie des ondes et des remous qui se propagent le long dun canal rectangulaire horizontal, en communiquant au liquide contenu dans ce canal des vitesses sensiblemant parielles de la surface au fond, J. Math. Pures Appl. 17 (1872) 55-108 · JFM 03.0486.01
[15] Whitham, G.B., Linear and nonlinear waves, (1975), Wiley-Interscience New York · Zbl 0373.76001
[16] Xu, L.; Auston, D.H.; Hasegawa, A., Propagation of electromagnetic solitary waves in dispersive nonlinear dielectrics, Phys. rev. A, 45, 3184-3193, (1992)
[17] Karpman, V.I., Nonlinear waves in dispersive media, (1975), Pergamon New York
[18] Turitsyn, S.K.; Fal’kovich, G.E., Stability of magnetoelastic solitons and self-focusing of sound in antiferromagnetics, Sov. phys. JETP, 62, 146-152, (1985), Translated from Zh. Eksper. Teoret. Fiz. 89 (1985) 258-270
[19] Klein, R.; Mikusky, E.; Owinoh, A., Multiple scales asymptotics for atmospheric flows, (), 201-220 · Zbl 1137.86308
[20] Achatz, U., On the role of optimal perturbations in the instability of monochromatic gravity waves, Phys. fluids, 17, 27, (2005), 094107 · Zbl 1187.76006
[21] Chandrasekhar, S., Hydrodynamic and hydromagnetic stability, the international series of monographs on physics, (1961), Clarendon Press Oxford
[22] Constantin, P., Bounds for turbulent transport, (), 23-31
[23] Zakharov, V.E., On stocastization of one-dimensional chains of nonlinear oscillations, Sov. phys. JETP, 38, 108-110, (1974), Translated from Zh. Eksper. Teoret. Fiz. 65 (1973) 219-225
[24] Ablowitz, M.J.; Haberman, R., Resonantly coupled nonlinear evolution equations, J. math. phys., 16, 2301-2305, (1975)
[25] McKean, H.P., Boussinesq’s equation on the circle, Commun. pure appl. math., 34, 599-691, (1981) · Zbl 0473.35070
[26] Bogdanov, L.V.; Zakharov, V.E., The Boussinesq equation revisited, Phys. D, 165, 137-162, (2002) · Zbl 0997.35068
[27] Fal’kovich, G.E.; Spector, M.D.; Turitsyn, S.K., Destruction of stationary solutions and collapse in the nonlinear string equation, Phys. lett. A, 99, 271-274, (1983)
[28] Hirota, R., Direct method in soliton theory, (), 157-176
[29] Li, C.X.; Ma, W.X.; Liu, X.J.; Zeng, Y.B., Wronskian solutions of the Boussinesq equation — solitons, negatons, positons and complexitons, Inverse problems, 23, 279-296, (2007) · Zbl 1111.35044
[30] Ablowitz, M.J.; Segur, H., Solitons and the inverse scattering transform, (1981), Society for Industrial and Applied Mathematics Philadelphia, PA · Zbl 0299.35076
[31] Nimmo, J.J.C.; Freeman, N.C., A method of obtaining the \(N\)-soliton solution of the Boussinesq equation in terms of a Wronskian, Phys. lett. A, 95, 4-6, (1983) · Zbl 0588.35077
[32] Ma, W.X.; You, Y., Solving the Korteweg-de Vries equation by its bilinear form: Wronskian solutions, Trans. amer. math. soc., 357, 1753-1778, (2005) · Zbl 1062.37077
[33] Wazwaz, A.M., Construction of soliton solutions and periodic solutions of the Boussinesq equation by the modified decomposition method, Chaos solitons fractals, 12, 1549-1556, (2001) · Zbl 1022.35051
[34] Hirota, R., Exact \(N\)-soliton solutions of the wave equation of long waves in shallow-water and in nonlinear lattices, J. math. phys., 14, 810-814, (1973) · Zbl 0261.76008
[35] Airault, H.; McKean, H.P.; Moser, J., Rational and ellipic solutions of the Korteweg-de Vries equation and a related many-body problem, Commun. pure appl. math., 30, 95-148, (1977) · Zbl 0338.35024
[36] Galkin, V.M.; Pelinovsky, D.E.; Stepanyants, Yu.A., The structure of the rational solutions to the Boussinesq equation, Physica D, 80, 246-255, (1995) · Zbl 0900.35341
[37] Kaptsov, O.V., Some classes of two-dimensional stationary vortex structures in an ideal fluid, J. appl. mech. tech. phys., 39, 389-392, (1998) · Zbl 0999.76528
[38] Kalantarov, V.K.; Ladyzhenskaya, O.A., The occurrence of collapse for quasilinear equations of parabolic and hyperbolic types, J. sov. math., 10, 53-70, (1978) · Zbl 0388.35039
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.